How often should TSH be checked - how much should dosage be adjusted
On May 2, 2008, I was diagnosed with hypothyroidism with a TSH level of 59. I had been experiencing all of the classic symptoms including weight gain of 19 pounds in 1 year - 10 of those in the last 3 months.
I was started on 25mcg of Synthroid and my MD told me he would re-check my TSH in 6 weeks. Those test results have just come back and my TSH has actually increased to 64 and of course, my symptoms have not improved. I have been taking the prescribed Synthroid religiously. Based on theses most recent tests, my MD increased my dose to 50mcg and said we will repeat the labs again in 6 weeks.
How often should labs be repeated after dosage adjustment? In what increments can/should the dosage be increased? At this rate (increasing 25mcg every 6 weeks), it could take years to establish a therapeutic dosage and alleviate my symptoms. Wouldn't it have made more sense to make a larger dosage adjustment and/or re-check the level sooner?
Wow that seems like a very low dose for someone with a TSH that high unless your doc had some reason for wanting to start off slow. Your TSH probably increased b/c of the low dosage as sometimes the body senses the thyroid you are taking and lowers it's own production when people take too little.
I am not on Synthroid personally (was only on it for a very short time and lots of issues with it) but I do know that t4 meds take about 5-6 weeks to get the full effect from a particular dosage due to the half life of the medication. If your doctor checks your blood levels sooner than it isn't an accurate depiction of where you will be when the dose is at the full level. I would find out though if there is something your doc is concerned about that is holding them back from making a larger dose increase. There are also other meds out there, Synthroid works great for some people while others do well adding Cytomel or switching to Armour so make sure your doctor listens to your concerns and is willing to use whatever medication that will work for you (some refuse to Rx anything other than Synthroid even when it isn't working for their patient despite picture perfect labs). If its just that you are on too low of a dose though you'll probably just have to give it time which trust me is the hardest part. This disease definitely is a lesson in patience.
UNDER MEDICATED - if this is the case then you should consider this. Don't let your doctor only test the TSH - with an increase of levels after on medication the professional should consider additional testing. FT3 - FT4 - TSH testing should be done. The free T levels will indicate alot more information than just TSH.
Dosages of any thyroid medication are usually given in small dose increases If increase to fast or put on large amounts - you could swing to hyper. I do think you may be on too low of a dose and need to be upped.
ANOTHER CONDITION - you could have something called Hashimoto disease. This is an autoimmune situation that antibodies attack the thyroid and sometimes medication will not work until they are done attacking the gland. I would consider the tests I suggested above and also ask for TPo blood work too.
Get the labs and post them here - many here can take a look at them and give you their thoughts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.